Missouri, 2005

Damaging Wind in Missouri, April 21, 2005

April 21, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 2:51 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 21, 2:51 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT THU APR 21 2005

.DISCUSSION...

INITIAL BAND OF CONVECTION MOVING THROUGH SOUTHWEST AND SOUTH
CENTRAL MO IS LIKELY TO BE ONLY THE FIRST WAVE...AS NEW CONVECTION
IS ATTEMPTING TO FIRE ALONG COLD FRONT FROM FAR NE KANSAS INTO NE
OKLAHOMA. WILL KEEP SEVERE THUNDERSTORM CHANCES GOING THROUGH THE
EVENING AS COLD FRONT MOVES INTO UNSTABLE ATMOSPHERE. ETABUFR
SOUNDING IN FAR SE KANSAS SHOWS MLCAPES OF AROUND 2500 J/KG BY 00Z.
LARGE AREA OF THIS CAPE EXISTS IN THE -10 C TO -30 C LAYER...SO
THINK LARGE HAIL IS LIKELY. WIND PROFILES ARE NEARLY UNIDIRECTIONAL
AND RELATIVELY WEAK...SO TORNADIC THREAT IS LOW EXCEPT FOR THE
NORTHERNMOST COUNTIES IN CENTRAL MO NEAR THE WARM FRONT WHERE A
TORNADO WATCH IS IN EFFECT UNTIL 11 PM. UP UNTIL 345 PM...CONVECTION
NEAR THIS BOUNDARY HAS BEEN CONFINED TO AREAS JUST NORTH OF THE CWA
HOWEVER.

BAND OF CONVECTION NEAR THE COLD FRONT WILL SWEEP RAPIDLY THROUGH
THE CWA TONIGHT. CHILLY CANADIAN AIRMASS WILL THEN BUILD RAPIDLY
INTO THE REGION ON FRIDAY ON STRONG NORTHWEST WINDS. VERY TIGHT
SURFACE PRESSURE GRADIENT WILL CREATE WINDS LIKELY REACHING 20 TO 30
MPH TOMORROW AFTERNOON WITH HIGHER GUSTS POSSIBLE.

NEXT CONCERN IS WITH POTENTIAL FROST/LIGHT FREEZE. SATURDAY MORNING
WILL LIKELY SEE MID 30S IN SOME SPOTS...HOWEVER WIND SPEEDS WILL
LIKELY STAY UP ENOUGH TO PRECLUDE WIDESPREAD FROST. SATURDAY NIGHT
AND SUNDAY MORNING ARE ANOTHER STORY...WITH CLEAR SKIES AND WINDS
DROPPING OFF. LOW TO MID 30S ARE LIKELY...AND SOME TRADITIONALLY
COLDER SPOTS COULD DROP JUST BELOW FREEZING. A FROST ADVISORY WILL
LIKELY BE NEEDED.

EXTENDED FORECAST HAS LOW CONFIDENCE LEVEL WITH MULTIPLE SHORTWAVES
MOVING THROUGH. HAVE FOLLOWED HPC GUIDANCE FAIRLY CLOSELY AFTER
TUESDAY.

BROWNING

&&

.AVIATION...

FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BLOSSOM THIS
AFTERNOON WITH SCT TO OCCASIONALLY BKN DECK AROUND FL030. POCKET OF
STRATUS/STRATOCUMULUS OVER NORTHERN OKLAHOMA WILL MOVE INTO THE JLN
AREA FOR A COUPLE HOURS EARLY THIS AFTERNOON AND BKN-OVC CIGS NEAR
FL030 POSSIBLE. KEPT JLN TAF VFR BUT POTENTIAL DOES EXIST FOR SOME
BORDERLINE MVFR CIGS EARLY THIS AFTERNOON.

PERIOD OF THUNDERSTORMS LIKELY AT THE TERMINALS THIS EVENING AS THE
FRONT/DRYLINE MARCH ACROSS THE AREA. POTENTIAL DOES EXIST FOR LARGE
HAIL AND DAMAGING WINDS AT THE TERMINALS THIS EVENING...HOWEVER KEPT
HAIL/WIND OUT OF THIS TAF ISSUANCE PENDING MORE DEFINITE
TIMING/INTENSITY OF THUNDERSTORMS.

GUSTY NORTHWEST WINDS WILL DEVELOP FRIDAY MORNING WITH GUSTS TO 25KT
POSSIBLE BY THE END OF THIS TAF CYCLE. ROBUST COLD AIR STRATOCUMULUS
DECK SHOULD BLOSSOM FRIDAY MORNING ONCE THE SUN BREAKS OUT.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 21, 7:23 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT THU APR 21 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
823 PM CDT THU APR 21 2005

...SEVERE STORMS LIKELY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH:
    HAIL TO THE SIZE OF GOLFBALLS.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    VERY HEAVY RAINFALL AND LOCALIZED FLOODING.
    ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  THE GREATEST THREAT OF ISOLATED TORNADOES WILL OCCUR MAINLY ALONG
  AND WEST OF AN OSCEOLA...TO SPRINGFIELD...TO LAMPE LINE BEFORE
  MIDNIGHT.

  LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING ARE POSSIBLE
  ACROSS THE ENTIRE OUTLOOK AREA INTO THE OVERNIGHT HOURS.  THE
  THREAT WILL GENERALLY BE ACROSS SOUTHEAST KANSAS AND WESTERN
  MISSOURI DURING THE EVENING HOURS...AND TRANSLATE EASTWARD DURING
  THE LATE EVENING AND OVERNIGHT HOURS.

  DISCUSSION:

  AN UPPER DISTURBANCE OVER THE CENTRAL PLAINS AND FRONTAL BOUNDARY
  ACROSS EASTERN KANSAS WILL CONTINUE TRIGGER THUNDERSTORMS INTO THE
  OVERNIGHT HOURS.  WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS
  MAY AFFECT FAR NORTHEAST PORTIONS OF THE OUTLOOK AREA BEFORE
  10 PM.  HOWEVER...THE GREATEST THREAT OF SEVERE STORMS THE
  REMAINDER OF THE EVENING WILL BE ACROSS SOUTHEAST KANSAS AND
  WESTERN MISSOURI IN ADVANCE OF THE APPROACHING SURFACE FRONT.
  SUFFICIENT WIND SHEAR WILL CONTINUE TO ORGANIZE A FEW SUPERCELLS
  WITH ISOLATED TORNADOES GENERALLY WEST OF SPRINGFIELD.  THE STORMS
  WILL LIKELY DEVELOP A MORE LINEAR STRUCTURE AS THEY PUSH
  EAST...AFFECTING CENTRAL AND SOUTH-CENTRAL MISSOURI GENERALLY
  AFTER 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  MUCH COLDER AIR WILL WORK INTO THE MISSOURI OZARKS AND
  SOUTHEAST KANSAS FRIDAY NIGHT AND SATURDAY NIGHT.  TEMPERATURES
  ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S FRIDAY NIGHT...THEN
  INTO THE LOW TO MIDDLE 30S SATURDAY NIGHT. WHILE NORTHWEST WINDS
  WILL LIKELY PREVENT FROST FROM FORMING FRIDAY NIGHT...DIMINISHING
  WINDS AND CLEAR SKIES ON SATURDAY NIGHT WILL LIKELY RESULT IN
  WIDESPREAD FROST.

  THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND
  TUESDAY...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE NEEDED GENERALLY WEST OF A WARSAW...TO
  SPRINGFIELD...TO REEDS SPRING LINE THROUGH 11 PM.  SPOTTERS ACROSS
  LOCATIONS FURTHER EAST MAY NEED TO BE ACTIVATED LATER TONIGHT.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW/BROWNING/IZZI

In the hours before

Local storm report, Apr 21, 5:58 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU APR 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             12 N VIENNA             38.35N 91.95W
04/21/2005  1.00 INCH        MARIES             MO   LAW ENFORCEMENT

            EMS REPORTED QUARTER SIZE HAIL TO LAW ENFORCEMENT

LD
Local storm report, Apr 21, 6:39 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT THU APR 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 N MC CUNE             37.38N 95.02W
04/21/2005  1.75 INCH        CRAWFORD           KS   LAW ENFORCEMENT

0650 PM     TORNADO          MC CUNE                 37.35N 95.02W
04/21/2005                   CRAWFORD           KS   LAW ENFORCEMENT

0658 PM     HAIL             7 S (VIH)ROLLA/VICHY ARP38.03N 91.77W
04/21/2005  1.25 INCH        MARIES             MO   LAW ENFORCEMENT

0720 PM     TORNADO          2 W CHEROKEE            37.35N 94.86W
04/21/2005                   CRAWFORD           KS   LAW ENFORCEMENT

AF
Local storm report, Apr 21, 6:57 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT THU APR 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             1 W MINDENMINES         37.48N 94.62W
04/21/2005  0.75 INCH        BARTON             MO   TRAINED SPOTTER

            SPOTTERS REPORTED DIME HAIL AT 160 AND STATE LINE.

LD
Special weather statement, Apr 21, 7:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT THU APR 21 2005

KSZ101-220100-
CHEROKEE-
816 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 900 PM
CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ISOALTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS
TO 8 MILES WEST OF COMMERCE...OR ALONG A LINE EXTENDING FROM 15
MILES SOUTHWEST OF PITTSBURG TO 8 MILES SOUTHEAST OF CHETOPA...AND
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

PEOPLE IN EASTERN CHEROKEE COUNTY...INCLUDING THE CITIES OF
COLUMBUS...BAXTER SPRINGS AND GALENA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IZZI
Special weather statement, Apr 21, 7:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT THU APR 21 2005

KSZ101-220200-
CHEROKEE-
817 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 900 PM
CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ISOALTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS
TO 8 MILES WEST OF COMMERCE...OR ALONG A LINE EXTENDING FROM 15
MILES SOUTHWEST OF PITTSBURG TO 8 MILES SOUTHEAST OF CHETOPA...AND
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

PEOPLE IN EASTERN CHEROKEE COUNTY...INCLUDING THE CITIES OF
COLUMBUS...BAXTER SPRINGS AND GALENA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IZZI
Local storm report, Apr 21, 7:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT THU APR 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             NEOSHO                  36.87N 94.37W
04/21/2005  0.75 INCH        NEWTON             MO   PUBLIC

            DIME HAIL REPORTED BY PUBLIC AT HH AND HIGHWAY 59

0410 PM     HAIL             PROTEM                  36.53N 92.85W
04/21/2005  0.88 INCH        TANEY              MO   LAW ENFORCEMENT

            OFF DUTY OFFICER REPORTED HAIL

0428 PM     HAIL             7 S AVA                 36.85N 92.65W
04/21/2005  1.00 INCH        DOUGLAS            MO   EMERGENCY MNGR

0435 PM     HAIL             7 S AVA                 36.85N 92.65W
04/21/2005  0.88 INCH        DOUGLAS            MO   EMERGENCY MNGR

            PEA TO NICKEL SIZE HAIL COVERING THE GROUND

0443 PM     HAIL             AVA                     36.95N 92.65W
04/21/2005  1.00 INCH        DOUGLAS            MO   EMERGENCY MNGR

0445 PM     HAIL             2 S AVA                 36.92N 92.65W
04/21/2005  1.00 INCH        DOUGLAS            MO   TRAINED SPOTTER

            QUARTER HAIL AT THE JUNCTION OF HIGHWAY 5 AND AF

0500 PM     HEAVY RAIN       AVA                     36.95N 92.65W
04/21/2005  1.00 INCH        DOUGLAS            MO   EMERGENCY MNGR

            1 OF RAIN FELL IN THE LAST 30 MINUTES.

0507 PM     HAIL             MANSFIELD               37.12N 92.58W
04/21/2005  1.00 INCH        WRIGHT             MO   LAW ENFORCEMENT

            POLICE DEPARTMENT REPORTED QUARTER HAIL

0620 PM     HAIL             1 SW COLUMBUS           37.16N 94.84W
04/21/2005  1.00 INCH        CHEROKEE           KS   LAW ENFORCEMENT

0630 PM     TORNADO          10 W HIATTVILLE         37.72N 95.06W
04/21/2005                   BOURBON            KS   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT. DEBRIS AND ROTATION.
            UNCONFIRMED TORNADO.

0635 PM     HAIL             COLUMBUS                37.17N 94.83W
04/21/2005  1.50 INCH        CHEROKEE           KS   EMERGENCY MNGR

            HALF DOLLAR HAIL REPORTED BY EM FROM FAULKNER TO COLUMBUS

0645 PM     HAIL             2 N MC CUNE             37.38N 95.02W
04/21/2005  1.75 INCH        CRAWFORD           KS   LAW ENFORCEMENT

0650 PM     HAIL             12 N VIENNA             38.35N 91.95W
04/21/2005  1.00 INCH        MARIES             MO   LAW ENFORCEMENT

            EMS REPORTED QUARTER SIZE HAIL TO LAW ENFORCEMENT

0650 PM     TORNADO          MC CUNE                 37.35N 95.02W
04/21/2005                   CRAWFORD           KS   LAW ENFORCEMENT

0658 PM     HAIL             7 S (VIH)ROLLA/VICHY ARP38.03N 91.77W
04/21/2005  1.25 INCH        MARIES             MO   LAW ENFORCEMENT

0720 PM     TORNADO          2 W CHEROKEE            37.35N 94.86W
04/21/2005                   CRAWFORD           KS   LAW ENFORCEMENT

0748 PM     HAIL             1 W MINDENMINES         37.48N 94.62W
04/21/2005  0.75 INCH        BARTON             MO   TRAINED SPOTTER

            SPOTTERS REPORTED DIME HAIL AT 160 AND STATE LINE.

0825 PM     FUNNEL CLOUD     4 W JASPER              37.33N 94.39W
04/21/2005                   JASPER             MO   LAW ENFORCEMENT

AF

The radar

The Springfield radar (KSGF), 81 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
April 21, 7:45 PM CST
Where
Jasper County, 4 mi S of Jasper
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -94.317

Several trees were downed from severe thunderstorm wind gusts along Highway 71 south of Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447415.